Acute Intrathoracic Gastric Volvulus due to Diaphragmatic Hernia: A Rare Emergency Easily OverlookedKim H.H. · Park S.J. · Park M.I. · Moon W.
Department of Internal Medicine, Kosin University College of Medicine, Busan, Korea
Seun Ja Park, MD
Department of Internal Medicine, Kosin University College of Medicine
34 Amnam-dong, Seo-gu, Busan 602-702 (Korea)
Tel. +82 51 990 5205, E-Mail firstname.lastname@example.org
Do you have an account?
Acute intrathoracic gastric volvulus occurs when the stomach undergoes organoaxial torsion in the chest due to either concomitant enlargement of the hiatus or a diaphragmatic hernia. Iatrogenic diaphragmatic hernia can occur after hiatal hernia repair and other surgical procedures, such as nephrectomy, esophagogastrectomy and splenopancreatectomy. We describe a 49-year-old woman who presented to our emergency department with acute moderate epigastric soreness and vomiting. She had undergone extensive gynecologic surgery including splenectomy 1 year before. The chest radiograph obtained in the emergency department demonstrated an elevated gastric air-fluid level in the left lower lung field. An urgent gastroscopy showed twisted structural abnormality of the stomach body. A computed tomography scan demonstrated the distended stomach, located in the left lower hemithorax through a left diaphragmatic defect. Emergent transthoracic repair was performed. Postoperative recovery was uneventful, and the patient did not experience any pain or difficulty with eating.
© 2011 S. Karger AG, Basel
Article / Publication Details
Open Access License / Drug Dosage / DisclaimerOpen Access License: This is an Open Access article licensed under the terms of the Creative Commons Attribution-NonCommercial 3.0 Unported license (CC BY-NC) (www.karger.com/OA-license), applicable to the online version of the article only. Distribution permitted for non-commercial purposes only.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.